Iowa, 2011Damaging Wind in Iowa, June 8, 2011
June 8, 2011 · NWS DVN · 1 event in 1 county or zone
A line of thunderstorms moved across parts of east central Iowa during the morning of June 8. One storm was severe in the Maquoketa, IA area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved across parts of east central Iowa during the morning of June 8. One storm was severe in the Maquoketa, IA area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 8, 4:58 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Jun 8, 4:58 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 AM CDT WED JUN 8 2011
.UPDATE...
HAVE UPDATED SEVERAL TIMES IN THE PAST 2 HOURS TO KEEP AHEAD OF
THE ELEVATED SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED. NOW IT
DOES APPEAR TO LINGER PAST 12Z...7 AM...AND HAVE SCATTERED
THUNDERSTORMS OVER EASTERN IOWA AND NORTHWEST ILLINOIS THROUGH 10
AM. AMOUNTS...ARE LIGHT EXCEPT WHERE STORM CORES TRAVEL...AND
RADAR ESTIMATES ON THOSE ARE AROUND 0.4 SO FAR EXCEPT FOR DELAWARE
COUNTY...WHERE NEARLY 0.75 MAY HAVE FALLEN SO FAR.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BENTON-CEDAR-
CLINTON-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-
LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-HANCOCK-
HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-
WARREN-WHITESIDE.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&
ERVINHazardous weather outlook, Jun 8, 3:16 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 AM CDT WED JUN 8 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
416 AM CDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
EARLY MORNING THUNDERSTORMS WILL BE SCATTERED OVER EASTERN
IOWA...WITH ISOLATED STORMS CAPABLE PRODUCING SMALL HAIL...AND
BRIEF HEAVY RAIN AS WELL AS LIGHTNING.
ANOTHER HOT AND HUMID DAY IS EXPECTED TODAY...AND A HEAT ADVISORY
REMAINS IN EFFECT THROUGH 7 PM THIS EVENING FOR MUCH OF THE
OUTLOOK AREA. HEAT INDEX READINGS WILL RANGE FROM 98 TO 104
DEGREES THIS AFTERNOON.
LATE THIS AFTERNOON AND THIS EVENING...STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED. THE ATMOSPHERE WILL BE VERY
UNSTABLE...AND THUNDERSTORMS WILL EXPLODE OVER EASTERN
IOWA...BEFORE SPREADING EAST AND SOUTH OVER THE REST OF THE
OUTLOOK AREA. STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
DURING THE AFTERNOON...AND BY THE EVENING...AS STORMS FORM INTO A
LINE...DAMAGING WINDS WILL BE POSSIBLE. STORMS WILL HAVE A LARGE
POOL OF MOISTURE ALOFT TO SUPPLY VERY HEAVY RAINFALL AMOUNTS. IN
ADDITION...THUNDERSTORMS TONIGHT WILL LIKELY MOVE OVER THE SAME
AREAS SEVERAL TIMES...AND FLASH FLOODING IS POSSIBLE. THE STORM
PREDICTION CENTER IS FORECASTING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE LOCATED IN SOUTHEAST
IOWA AND WESTERN ILLINOIS ON THURSDAY. THIS WILL BE THE FOCUS FOR
CLUSTERS OF THUNDERSTORMS...INCLUDING SUPERCELLS...DURING THE
AFTERNOON INTO THURSDAY NIGHT. THE MAIN THREAT WILL BE LARGE HAIL.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR LOCATIONS ALONG
AND SOUTH OF HIGHWAY 30.
LOW PRESSURE WILL BE TRACKING OUT OF THE SOUTHERN PLAINS AND
TOWARDS IOWA THURSDAY NIGHT. WIDESPREAD RAIN AND THUNDERSTORMS CAN
BE EXPECTED OVER MUCH OF THE OUTLOOK AREA. HEAVY RAINFALL AND
LARGE HAIL WILL ACCOMPANY THE STRONGER STORMS.
THE SURFACE LOW AND WARM FRONT WILL PUSH TO EASTERN IOWA AND
NORTHERN ILLINOIS ON FRIDAY AFTERNOON AND EVENING. THUNDERSTORMS
WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. AS STRONGER WINDS
ALOFT ARRIVE AND BACKING WINDS OCCUR NEAR THE WARM FRONT OVER
EASTERN IOWA AND NORTHERN ILLINOIS...SUPERCELLS PRODUCING A COUPLE
OF TORNADOES ARE POSSIBLE. THE STORM PREDICTION CENTER HAS A
SLIGHT RISK ROUGHLY SOUTH AND EAST OF AN OTTUMWA TO DUBUQUE LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION LIKELY WILL BE NEEDED LATE THIS AFTERNOON AND
EVENING.
ERVIN/HAASE
In the hours before
Local storm report, Jun 8, 5:43 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
643 AM CDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 AM HAIL 1 ENE SOUTH GARY OWEN 42.24N 90.78W
06/08/2011 E0.25 INCH JACKSON IA TRAINED SPOTTER
&&Thunderstorm Wind, Jackson
- When
- June 8, 7:30 AM CST
- Where
- Jackson County, 0.65 mi SW of Buckhorn to 1.7 mi ESE of Maquoketa Muni Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 42.064, -90.760
Wind gusts estimated to be 70 to 80 mph caused extensive tree damage, destroyed a barn, and downed power poles along a path from just east of Nashville, IA to just southeast of the Maquoketa Municipal Airport around 830 am CDT June 8.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, June 8 to 9, 20111 death · 3 injured · $25,000 · 10 events
- Flash Flooding and Flooding in Iowa, June 8 to 11, 2011$1.9 million · 1.75 in hail · 47 events
- Flash Flooding and Flooding in Illinois, June 8 to 9, 2011$1.2 million · 1.75 in hail · 44 events
- Tornado and Hail in Wisconsin, June 8, 20112 injured · $153,000 · EF0 · 55 events
- Hail and Damaging Winds in Iowa, June 8, 2011$185,000 · 2 in hail · 56 events
- Hail and Damaging Winds in Mississippi, June 8, 2011$678,000 · 1.75 in hail · 16 events
- Hail in Iowa, June 8, 2011$280,000 · 2.5 in hail · 23 events
- Damaging Winds in New York, June 8, 2011$165,000 · 59 kt wind · 22 events
- Hail and Damaging Winds in Rhode Island, June 8 to 9, 2011$333,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, June 8, 2011$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, June 8 to 9, 20113 in hail · 72 events
- Hail and Damaging Winds in Michigan, June 8 to 9, 2011$110,000 · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329310.